You are here:

Pharmacy/Am I having normal withdrawal symptoms?

Advertisement


Question
Hi there! I'm a high-strung college kid with a lot of stress and anxiety (shocking...). I've never liked the idea of pills because I'm a control freak and my family has a history of addiction. But 5 months ago, after another anxiety attack, I went to a walk-in clinic, got a prescription for 50mg of Sertraline, and begrudgingly began taking it. Over the summer, I realized pills simply weren't for me, as I just didn't feel like myself on Sertraline and wanted to go back to my natural, anxious self. (I also began questioning every feeling I had and analyzing whether or not it was due to the pills. "I feel tired today...is it my medicine? Why am I so angry? Why this, why that," etc.)

So 4 weeks ago, I tapered down my meds once a week, cutting the pills with scissors. I went from 50mg to ~33mg to 25mg to ~13mg. I took ~13mg for a week and then 5 days ago, I stopped taking them altogether. I immediately began having brain zaps (that still haven't gone away), constant light-headedness/vertigo, weird out-of-body feelings, agitation, and FATIGUE. I didn't freak out about them too much at first, because I knew that those were typical side effects, but I did start having anxiety on day 4 (yesterday) when they didn't seem to be getting better and when I started crying out of nowhere. Seriously--I was walking into work when I suddenly had a weird sensation where my face scrunched up and tears rolled down my face. I NEVER ever ever cry for no apparent reason, and rarely cry at all. I was also extremely dizzy and on the verge of tears all night, and my heart randomly raced for no reason. I didn't feel depressed or sad or anything, and I don't have a history of depression. I thought all of it was possibly due to the Tdap (whooping cough/tetanus) shot I got earlier that morning, but I doubt it.

This morning, I woke up terrified that I was going to start crying for no reason. And then, sure enough, I did cry a little bit later. And I seriously feel like I'm losing my mind because I can't control my emotions and I'm dizzy and feel hungover and gross constantly. Since I don't have a doctor, I called my pharmacist on Day 1 of "no more meds," and she said that withdrawal symptoms only last for about 5 days. Well, I'm on Day 5 and I feel terrible still. And now I have crying spells? What is this! I'm an anxious person who over-analyzes everything, and now I'm wondering if I'm ever going to get better or if I'll be the rare 1% who has symptoms for months.(Yup, there's the anxiety flaring up...)

I don't know enough about SSRIs, despite my googling, but is it possible that in the 4.5 months I took Sertraline, it changed my brain's chemicals and now I've developed depression in the week I've gone off of them, since they are "uppers" and increase happiness, and now they're gone?

Basically, as a person who enjoys legitimate answers, do you believe this is relatively "normal" in regards to Sertraline? I would greatly appreciate your true thoughts/advice...advice you'd give to a family member going through this, rather than just some jargon. I feel quite isolated right now!


Thanks a million!

Answer
Hi Barbara,
First I am sorry to read what you are going through. I do think I understand your position, since I too have gone through such experiences. Now that I think I understand your problem, lets try to solve some of your questions.
1. Is what you are going through 'normal'?
There is no such thing as a 'normal' human, we all are slightly off the normal mark. What you are experiencing is real, whether normal or not, and needs to be handled.
2. Is this withdrawal?
Probably. Withdrawal symptoms differ from individual to individual, some people never get them, some get them for drugs not commonly known to cause them.
3. Are you presently depressed.
My guess is, yes. Depression has different symptoms for different people and different times. Your pre sertraline symptoms may have been quite different than what you have now, but it could be the same overall problem.
This is what I think, but how does this help you?  I acknowledge, it does not. So what do we do now. Wait for about a week, see if the symptoms go away. If they are gone good enough. If not, see a psychiatrist who will evaluate you and your need for treatment.
I appreciate that you may not want to use medication, but look at it this way, if you are hurt (injured), you would not hesitate to see a doctor to treat your injury. If you are depressed you should take medication as required. There is nothing demeaning in taking medication. A psychiatrist who is well trained and talks to you, examines you and diagnoses your problem is the best person to decide your treatment. This is what I would advice to you. This is what I would tell my daughter too. If you have any other questions please feel free to ask.
Best wishes
Ravi Ghooi

Pharmacy

All Answers


Answers by Expert:


Ask Experts

Volunteer


Dr. Ravindra Bhaskar Ghooi

Expertise

I can provide information on drugs and medicines, their actions, uses, interactions and adverse effects. To avoid confusion, generic names of medicines may please be provided. I am a pharmacologist, having worked on animal and human pharmacology, and presently I am the Dean of Bilcare Research Academy, where we teach courses on clinical research. We dont work on saturdays and sundays, hence questions reachng me on these days will be replied on Monday, please bear with me.

©2016 About.com. All rights reserved.